How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Vikas Your Own Question

Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2241
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

I have a question about libido/arousal. Im having a hard

This answer was rated:

I have a question about libido/arousal. I'm having a hard time getting interested or aroused. It's not the erection itself, as I do have some overnight that are strong, and with pornography I can get a good erection. I've just noticed it's harder for me to become aroused or stay interested. The same pornography doesn't excite me anymore. A couple of things of note are I do suffer from general anxiety and OCD, and take Celexa for it. I am fairly often pre-occupied with worry. I go on a lot of dates, (not sex partners, just dating) and have really found myself becoming bored with women and dating, I feel de-sensitized or worn out. My eating/drinking habits were poor up until about 10 days ago, when I started making major changes in that area that have stuck so far. Could any of these things be accounting for my lack of interest? How do I fix this?

Dr Vikas :

Hello ! Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you today.

Dr Vikas :

Since when you are taking Celexa and in what dose?

Dr Vikas :

This problem regarding lack of libido (getting interested or aroused) was present before taking Celexa also or it is a recent development.

Customer:

Hello. Celexa since August, now on 20mg

Customer:

I was on 40 at one point, but the side effects were bad and it didn't seem to help more than 20mg. I am much happier overall on20

Dr Vikas :

thanks, XXXXX XXXXX again repeating my question - This problem regarding lack of libido (getting interested or aroused) was present before taking Celexa also or it is a recent development.

Customer:

I'm sorry I didn't see it the first time. It seems to be more recent yes. I don't recall it before I started taking Celexa

Dr Vikas :

no problem, :)

Dr Vikas :

See Celexa being a SSRI antidepressant can cause certain sexual side effect including lack of libido (getting interested or aroused)

Dr Vikas :

and it is very commonly reported by patients taking SSRI antidepressant like Celexa

Customer:

Ok, I have had one woman since Celexa that DID get my very aroused easily. Would that rule out Celexa as the culprit?

Dr Vikas :

No, I don't think so

Customer:

Part of me wonders if I am simply too reliant on pornography, and my expectations have become unrealistic

Dr Vikas :

See, it can be one of the factor but not the main culprit in my view.

Customer:

Ok. So the Celexa in your opinion would be the main issue

Dr Vikas :

Yes, as it is a very commonly reported problem by many patients

Customer:

This does actually make sense, and arousal was not a problem for me last winter for the most part

Dr Vikas :

taking SSRI antidepressants.

Customer:

Would trying to boost my testosterone via exercise, cutting alcohol, and trying to reduce stress naturally help increase my libido?

Customer:

Or are there other things I can do?

Dr Vikas :

In most of our patients who are reporting this side effect, we simply add another antidepressant like Mirtazapine or Wellbutrin which not only boost the effect of SSRI antidepressant but can also counteract the sexual side effects.

Dr Vikas :

In your case as you are also experiencing anxiety and OCD symptoms, so adding Mirtazapine (Remeron) by your doctor can be very helpful. Mirtazapine is also an antidepressant with different mechanism of action.

Customer:

Are there other side effects that would become an issue with that? the 40mg of Celexa was quite terrible for me. Tightness, headaches, etc.

Dr Vikas :

Mirtazapine can help in controlling the sexual and gastrointestinal side effect due to Celexa besides augmenting its effect.

Dr Vikas :

the most common side effect of this medicine is sedation and weight gain in some patients.

Customer:

Ok, what kind of gastrointestinal side effects does Celexa typically have?

Dr Vikas :

it is specially useful in patients who are also having sleeping difficulty at night.

Dr Vikas :

nausea, vomiting, diarrhea, constipation etc.

Customer:

Ok, I don't seem to experience those as is

Customer:

I will speak to my doctor about adding the other

Dr Vikas :

Bupropion can also help in counteracting the sexual side effect. But it is not very useful in OCD and anxiety.

Customer:

ok. Thank you

Dr Vikas :

other than this, as you mentioned above exercise, cutting alcohol, and trying to reduce stress naturally will also help.

Dr Vikas :

you are most welcome.

Dr Vikas :

do you have any other question to ask?

Customer:

I haven't drank in 10 days and I am feeling quite a bit better in general, I was hoping by taking better care of my body perhaps my mind would follow

Dr Vikas :

I really do appreciate it that you are able to control your drinking habit.

Customer:

I am in the process of selecting a therapist in addition to medication, is there a specialty you would suggest or something to look for?

Dr Vikas :

definitely, you will start noticing a great improvement in your symptoms very shortly.

Dr Vikas :

in your case, Cognitive Behavior therapy can be very useful

Dr Vikas :

have you ever tried CBT?

Customer:

I have not

Dr Vikas :

you can try free online CBT via this website

Customer:

I have never actually been to therapy, but my health insurance will cover it starting July 2

Dr Vikas :

MoodGYM: Welcome

Dr Vikas :

A free self help program to teach cognitive behaviour therapy skills to people vulnerable to depression and anxiety.

Customer:

Thank you so much!

Dr Vikas :

:)

Dr Vikas :

welcome again

Customer:

I appreciate your time today doctor, thank you. I really had not even considered the Celexa as a culprit

Dr Vikas :

:), most likely it is the culprit. Your doctor can also consider the option of reducing the dose of Celexa and see if that helps.

Customer:

Thank you, XXXXX XXXXX speak to him.

Dr. Vikas and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

Just wanted to thank you again. My doctor has cut my dose of Celexa to 10mg and is going to take me off in two weeks because it doesn't seem to be working for me. He's added Mirtazapine to start immediately.


 


Thanks again.

Hello MJ,

Thanks for the feedback.

I really enjoyed working with you – please feel free to request me again when you come back to ask another question

Kind regards

Vikas
Customer: replied 3 years ago.

Hi Dr. Vikas, I wanted to ask a follow up. I am now off of the Celexa (stepped down then came off) and taking Mirtazapine. I've been off the Celexa for about two weeks. I have sort of a "hung-over" feeling. It's not unlike how I felt when coming off Paxil a number of years ago. But it's been a couple weeks. Not really light headed just feel a little off, and the best I can describe it as is a mild hangover. Do you have any thoughts or suggestions on this?

Hello MJ,

Most likely it could be a mild discontinuation / withdrawal symptom because of stopping Celexa and in that case it should subside within the next 1-2 weeks.

Kind regards

Vikas

Related Mental Health Questions